Opuscula Math. 43, no. 4 (2023), 507-546
https://doi.org/10.7494/OpMath.2023.43.4.507

 
Opuscula Mathematica

Periodic, nonperiodic, and chaotic solutions for a class of difference equations with negative feedback

Benjamin B. Kennedy

Abstract. We study the scalar difference equation \[x(k+1) = x(k) + \frac{f(x(k-N))}{N},\] where \(f\) is nonincreasing with negative feedback. This equation is a discretization of the well-studied differential delay equation \[x'(t) = f(x(t-1)).\] We examine explicit families of such equations for which we can find, for infinitely many values of $ and appropriate parameter values, various dynamical behaviors including periodic solutions with large numbers of sign changes per minimal period, solutions that do not converge to periodic solutions, and chaos. We contrast these behaviors with the dynamics of the limiting differential equation. Our primary tool is the analysis of return maps for the difference equations that are conjugate to continuous self-maps of the circle.

Keywords: difference equation, negative feedback, circle map.

Mathematics Subject Classification: 39A12, 39A23, 39A33.

Full text (pdf)

  1. D. Burago, Y. Burago, S. Ivanov, A Course in Metric Geometry, Graduate Studies in Mathematics 33, American Mathematical Society, 2001.
  2. K.L. Cooke, A.F. Ivanov, On the discretization of a delay differential equation, J. Differ. Equations Appl. 6 (2000), no. 1, 105-119. https://doi.org/10.1080/10236190008808216
  3. O. Diekmann, S.A. Van Gils, S.M. Verduyn Lunel, H.-O. Walther, Delay Equations: Funtional-, Complex-, and Nonlinear Analysis, Applied Mathematical Sciences 110, Springer-Verlag, 1995.
  4. X. Ding, W. Li, Stability and bifurcation of numerical discretization Nicholson blowflies equation with delay, Discrete Dyn. Nat. Soc. 2006, Art. ID 19413. https://doi.org/10.1155/DDNS/2006/19413
  5. Á. Garab, C. Pötzsche, Morse decomposition for delay difference equations, J. Dynam. Differential Equations 31 (2019), no. 2, 903-932. https://doi.org/10.1007/s10884-018-9685-8
  6. J.K. Hale, S.M. Verduyn Lunel, Introduction to Functional Differential Equations, Applied Mathematical Sciences, vol. 99, Springer-Verlag, New York, 1993.
  7. K. In't Hout, C. Lubich, Periodic orbits of delay differential equations under discretization, BIT 38 (1998), no. 1, 72-91. https://doi.org/10.1007/BF02510918
  8. A. Ivanov, On the comparative dynamics of a differential delay equation and its discretization, Proceedings of the 6th International Conference on Differential Equations and Dynamical Systems (2009), 169-173, Watam Press 2009.
  9. J.L. Kaplan, J.A. Yorke, On the stability of a periodic solution of a differential delay equation, SIAM J. Math. Anal. 6 (1975), 268-282. https://doi.org/10.1137/0506028
  10. A. Katok, B. Hasselblatt, Introduction to the Modern Theory of Dynamical Systems, Cambridge University Press, 1995.
  11. B.B. Kennedy, Welcome to Real Analysis: Continuity and Calculus, Distance and Dynamics, AMS/MAA Textbooks 70, MAA Press, Providence, RI, 2022.
  12. T. Koto, Naimark-Sacker bifurcations in the Euler method for a delay differential equation, BIT 39 (1998), 110-115.
  13. T. Koto, Periodic orbits in the Euler method for a class of delay differential equations, Comput. Math. Appl. 42 (2001), no. 12, 1597-1608. https://doi.org/10.1016/S0898-1221(01)00265-6
  14. Y.A. Kuznetsov, Elements of Applied Bifurcation Theory. Second Edition, Applied Mathematical Sciences, vol. 112, Springer-Verlag, New York, 1998.
  15. Z. Li, Q. Zhao, D. Liang, Chaotic behavior in a class of delay difference equations, Adv. Difference Equ. 2013 (2013), Article no. 99. https://doi.org/10.1186/1687-1847-2013-99
  16. J. Mallet-Paret, Morse decompositions for delay-differential equations, J. Differential Equations 72 (1988), no. 2, 270-315. https://doi.org/10.1016/0022-0396(88)90157-X
  17. J. Mallet-Paret, G.R. Sell, The Poincaré-Bendixson theorem for monotone cyclic feedback systems with delay, J. Differential Equations 125 (1996), 441-489. https://doi.org/10.1006/jdeq.1996.0037
  18. J. Mallet-Paret, G.R. Sell, Differential systems with feedback: Time discretizations and Lyapunov functions, J. Dynam. Differential Equations 15 (2003), no. 2-3, 659-698. https://doi.org/10.1023/B:JODY.0000009750.14308.09
  19. R.D. Nussbaum, Periodic solutions of some nonlinear autonomous functional differential equations, Ann. Mat. Pura Appl. 101 (1974), 263-306. https://doi.org/10.1007/BF02417109
  20. H. Peters, Chaotic behavior of nonlinear differential-delay equations, Nonlinear Anal. 7 (1983), no. 12, 1315-1334. https://doi.org/10.1016/0362-546X(83)90003-2
  21. H.-W. Siegberg, Chaotic behavior of a class of differential-delay equations, Ann. Mat. Pura Appl. 138 (1984), 15-33. https://doi.org/10.1007/BF01762537
  • Benjamin B. Kennedy
  • Department of Mathematics, Gettysburg College, 300 N. Washington St., Gettysburg, PA 17325, U.S.A.
  • Communicated by Petr Stehlík.
  • Received: 2023-01-13.
  • Revised: 2023-04-05.
  • Accepted: 2023-04-14.
  • Published online: 2023-06-13.
Opuscula Mathematica - cover

Cite this article as:
Benjamin B. Kennedy, Periodic, nonperiodic, and chaotic solutions for a class of difference equations with negative feedback, Opuscula Math. 43, no. 4 (2023), 507-546, https://doi.org/10.7494/OpMath.2023.43.4.507

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.